Wisconsin, 2018

Hail in Wisconsin, June 15, 2018

June 15, 2018 · NWS ARX · 2 events in 2 counties and zones

A line of thunderstorms developed across northern Wisconsin during the early morning hours of June 15th. As these storms moved across Taylor County they dropped quarter sized hail in Jump River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms developed across northern Wisconsin during the early morning hours of June 15th. As these storms moved across Taylor County they dropped quarter sized hail in Jump River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 2:16 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 15, 2:16 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
316 AM CDT Fri Jun 15 2018

.SHORT TERM...(Today and tonight)
Issued at 316 AM CDT Fri Jun 15 2018

Main forecast concerns are on heat index values and chances for
showers and thunderstorms today through Sunday.

Showers and thunderstorms have been slow to develop early this
morning east of the Mississippi River. Given the later anticipated
onset, the bulk if not all of this activity should develop over
central Wisconsin or possibly just east of the forecast area, closer
to highway 51/Interstate 39 over central Wisconsin. The strongest
850 mb transport focuses into this area through 12 Z this morning
and many of the latest mesoscale models support this idea. A few
thunderstorms could be on the stronger side this morning with
locally heavy rainfall and perhaps some large hail. MUCAPE values
climb into the 2000-3000 J/kg range this morning by the time the
storms fire. Shear is rather weak with effective shear right
around 25 kts. Precipitable water values climb to around 1.6
inches with warm cloud depth right around 3.5 KM, so some of the
storms will be efficient rain producers, possibly leading to
locally heavy rainfall in spots. The next concern will be heat
index values this afternoon as temperatures climb into the lower
90s at many locations. These temperatures combined with dew points
in the upper 60s to around 70 will lead to heat index values of
95 to 99. More showers and storms are possible tonight as a
convective complex looks to develop to our west or northwest, then
the big question is will this complex dive south/southeast into
the local area? Latest indications are that a strong cap will hold
over the area keeping convection to the north and west. There
appears to be a surge of 850 mb moisture transport early Friday
evening over northwest Wisconsin, so this may be where the
convection initiates then the outflow from this works south into
the area. this would be in line with the NAMNest and NSSL WRF
models. Will keep precipitation chances in the high chance range
for areas north of Interstate 90, but these will likely have to be
increased today once confidence increases on where the storms
will initiate and evolve. The main threat from any strong to
possibly severe storms tonight will be damaging winds and locally
heavy rainfall.

.LONG TERM...(Saturday through Thursday)
Issued at 316 AM CDT Fri Jun 15 2018

Heat and thunderstorm chances will continue to be the concern the
rest of the weekend.

High temperatures on both Saturday and Sunday will be in the
lower 90s across much of the area. Again, dew points in the upper
60s to around 70 will drive heat index values into the upper 90s
to around 100. Sunday looks to be the worst day where heat index
values could top 100. A Heat Advisory may be needed Saturday and
Sunday. There is uncertainty on how thunderstorms will evolve over
the weekend which will impact cloud cover and temperatures so
have not issued a heat advisory yet. Some storms could be strong
to severe at times over the weekend mainly from portions of
southeast Minnesota through north central Wisconsin. At this time
the main threats appear to be damaging winds and possibly heavy
rainfall as we remain in the hot and humid airmass. The main focus
for this activity will be along a boundary positioned over
central Minnesota through northern Wisconsin which is expected to
drift southeast with time into the local area. Will have to keep a
very close eye on the the position of the boundary through the
weekend. We will see a break in the heat and humidity on Monday as
the boundary pushes southeast across the region dropping highs
back into the upper 70s to mid 80s. Tuesday through Friday will
see continued more comfortable temperatures with periodic small
chances for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1138 PM CDT Thu Jun 14 2018

VFR conditions anticipated the next 24 hours for both RST and LSE,
with low level wind shear expected at RST through 14Z or so. Still
watching to see just when showers and thunderstorms will develop
late tonight, which should occur just east of LSE though with a
very small risk that storms could initially develop right over the
site (maybe an hour of impact at worst). Hot and humid and mainly
clear conditions with just some cirrus should then prevail
through Friday afternoon with winds become gusty from the south to
southeast. By late in the day, we'll have to closely monitor
additional showers and storms that should develop across northern
Minnesota and perhaps northern Wisconsin as well. Those could
eventually lean southward in our direction into the evening or
overnight hours, though confidence in storm evolution is very low
at this time as the atmosphere will be quite "capped" to storm
development this far south.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Lawrence
Hazardous weather outlook, Jun 14, 12:54 PM CST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
154 PM CDT Thu Jun 14 2018

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-151900-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
154 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north-central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorm chances late tonight, mostly along and east of the
Mississippi River. A few storms could be strong. The main threats
are heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances continue Friday through Tuesday. A
few storms Friday evening and again Saturday afternoon and
evening could be strong to severe with a hail, wind and heavy
rain threat.

It remains too early to determine the severe risk with any of the
Sunday through Tuesday thunderstorms.

Heat and humidity will increase Friday and peak during the
weekend. Heat indices from 90 to 100 are expected Saturday and
Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed Friday evening, and again
Saturday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-151900-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
154 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible overnight, mostly along and east of the
Mississippi River. Heavy rain and lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances continue Friday through Tuesday. A
few storms Friday evening could be strong, possibly severe. The
main threats are hail, wind and heavy rain.

It remains too early to determine the severe risk with any of the
Sunday through Tuesday thunderstorms.

Heat and humidity will increase Friday and peak during the
weekend. Heat indices from 95 to 105 are expected Saturday and
Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Rogers/Rieck

In the hours before

Special weather statement, Jun 15, 2:28 AM CST, 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
328 AM CDT FRI JUN 15 2018

WIZ034-042-043-150845-
Juneau-Jackson-Monroe-
328 AM CDT FRI JUN 15 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON...
NORTHWESTERN JUNEAU AND NORTHEASTERN MONROE COUNTIES...

At 327 AM CDT, a strong thunderstorm was located 12 miles east of
Millston, or 15 miles north of Tomah, moving northeast at 20 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of northwestern
Juneau...east central Jackson and northeastern Monroe Counties,
including the following locations: Finley, Normay Ridge, The Meadow
Valley Flowage, Bear Bluff Township and Meadow Valley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4409 9039 4424 9052 4434 9032 4425 9032
      4425 8996
TIME...MOT...LOC 0827Z 235DEG 18KT 4420 9039

Wetenkamp
Special weather statement, Jun 15, 3:20 AM CST, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
420 AM CDT FRI JUN 15 2018

WIZ017-029-150945-
Taylor-Clark-
420 AM CDT FRI JUN 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...

At 419 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jump River to near Augusta. Movement
was east at 30 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Medford, Abbotsford, Thorp, Loyal, Greenwood, Owen, Dorchester,
Chelsea, Jump River, Colby, Lynn, Longwood, Reseburg, Stetsonville,
Willard, Withee, Gilman, Granton and Unity.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4454 9032 4460 9092 4538 9092 4538 9032
TIME...MOT...LOC 0919Z 253DEG 27KT 4535 9087 4473 9104

Wetenkamp

The radar

The La Crosse radar (KARX), 174 km away, was scanning. The volume nearest the first event began at 09:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Taylor

When
June 15, 3:25 AM CST
Where
Taylor County, 0.69 mi N of Jump River
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.360, -90.800

Quarter sized hail fell in Jump River.

Hail, Clark

When
June 15, 4:45 AM CST
Where
Clark County, Withee
Measured
0.88 in hail
Reported by
Public
Coordinates
44.950, -90.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759400, 759401.